Alert archive / New York / Small Craft Advisories in 2020
Small Craft Advisory 70, NWS Buffalo, NY
NWS Buffalo, NY issued this small craft advisory at Jul 29, 2020, 4:20 AM EDT. It took effect at Jul 29, 2020, 11:00 AM EDT. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 29, 2020, 4:20 AM EDT (08:20 UTC)
- In effect from
- Jul 29, 2020, 11:00 AM EDT
- Expired
- Jul 29, 2020, 8:00 PM EDT
- In force
- 9 hr
- Issued by
- NWS Buffalo, NY
The text
As transmitted.
992 WHUS71 KBUF 290820 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 420 AM EDT Wed Jul 29 2020 LEZ020-040-041-291630- /O.NEW.KBUF.SC.Y.0070.200729T1500Z-200729T2100Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 420 AM EDT Wed Jul 29 2020 ...SMALL CRAFT ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 5 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 20 knots expected. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo, and the Upper Niagara River and Buffalo Harbor. * WHEN...From 11 AM this morning to 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
2 follow-up statements
332 WHUS71 KBUF 291555 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 1155 AM EDT Wed Jul 29 2020 LEZ020-040-041-292100- /O.CON.KBUF.SC.Y.0070.000000T0000Z-200729T2100Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 1155 AM EDT Wed Jul 29 2020 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EDT THIS AFTERNOON... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo, and the Upper Niagara River and Buffalo Harbor. * WHEN...Until 5 PM EDT this afternoon. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$ JLA
399 WHUS71 KBUF 292046 MWWBUF URGENT - MARINE WEATHER MESSAGE National Weather Service Buffalo NY 446 PM EDT Wed Jul 29 2020 LEZ020-040-041-300000- /O.EXT.KBUF.SC.Y.0070.000000T0000Z-200730T0000Z/ Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- 446 PM EDT Wed Jul 29 2020 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 PM EDT THIS EVENING... * WHAT...Southwest winds 15 to 20 knots. * WHERE...The nearshore waters of Lake Erie from Ripley to Buffalo, and the Upper Niagara River and Buffalo Harbor. * WHEN...Until 8 PM EDT this evening. * IMPACTS...Winds and/or waves will cause hazardous conditions that could capsize or damage small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in hazardous conditions. && $$
What forecasters said that day
The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Jul 29, 3:02 AM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Jul 29, 3:02 AM EDT, 1 hour 18 minutes before
Area Forecast Discussion National Weather Service Buffalo NY 302 AM EDT Wed Jul 29 2020 .SYNOPSIS... A showery pattern for today and Thursday as an upper level low pressure system to the north tracks away from the region. Dry weather for Friday through Saturday evening before the next chance for rain moves into the area Saturday night into Sunday. && .NEAR TERM /THROUGH THURSDAY/... A few mid level clouds have developed east of both lakes early this morning, with additional high and mid level clouds tracking east from lower Michigan where convection is currently ongoing. Temperatures across the area are in the low to mid 60s inland away from the lakes, and in the upper 60s to low 70s closer to the lakes. Convection over lower Michigan is expected to track east and cross the WNY area this morning. Model guidance is split on easterly extent of the convection, with most models weakening the convection to just showers by the time they reach WNY. Showers that do remain in tact will track to the Genesee Valley and Northern Finger Lakes by mid morning. Additional showers and thunderstorms will develop during the afternoon and evening as a shortwave trough approach and cross the region. A few strong to severe thunderstorms can't be ruled out as instability increases through the day. Instability will be dependent on how quickly cloud cover over the area can clear out after earlier showers and thunderstorms, allowing for sunshine to increase instability. Model guidance is suggesting CAPE values of around 1000 to as much as 1500 j/kg. Increasing shear through the afternoon will also help with the potential for a few strong to severe thunderstorms. Lapse rates are the primary factor limiting the severe potential, with fairly weak rates from 3-6 km. Temperatures today will be in the upper 70s to mid 80s. Shower activity will continue tonight as the cold front crosses the region and low level moisture, combined with cooling 850Ts to around 12C help to initiate a weak lake response. Temperatures tonight will be in the low to mid 60s. Thursday, the potential for scattered showers will continue as the trough axis moves through the area. With 850Ts still around 12C for the day, a lake response will still be possible downwind of both lakes as well. Temperatures on Thursday will be in the mid 70s to low 80s. && .SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/... Weak cold front passage Thursday evening. Possibly cold enough in its wake for lake clouds/sprinkles south shore of Lk Ontario late. High pressure and confluent flow favors fair dry weather Friday and Saturday. Shortwave approaches late Saturday night. && .LONG TERM /SUNDAY THROUGH TUESDAY/... A positively tilted trough spanning southward across the Northern Great Lakes to the southeastern Plains will slowly lift northeastward across the eastern third of the CONUS during the later half of the weekend and into the first part of the work week. As such, an associated surface low will track northeast across Lake Erie and Lake Ontario Sunday, increasing chances for showers and thunderstorms across the forecast region. With the departing surface low and passage of the upper level trough axis will continue the chances for showers/storms on Monday. A large area of surface high pressure will dominate across the Great Lakes, spanning into the region Tuesday which will promote dry weather for at least the latter half of the day. Temperatures for the later half of the weekend and the first couple of days of the work week will range in the mid 70s to low 80s. && .AVIATION /07Z WEDNESDAY THROUGH SUNDAY/... Mid level cloud cover will increase from west to east through the early morning as convection approaches from the west with a few showers expected for far WNY a little after sunrise. Showers will push east and weaken through mid-morning in the vicinity of KROC. Some clearing is expected from west to east from the mid morning through early afternoon before scattered showers and thunderstorms develop again as a shortwave trough approaches from the west. Conditions will be primarily VFR today, but brief periods of MVFR to IFR will be possible with any heavier showers. Mainly VFR tonight with a few showers possible through the night. Outlook... Thursday through Friday...Mainly VFR. Scattered showers especially Thursday afternoon. River valley fog possible across the Western Southern Tier early each morning. Saturday...VFR. Sunday...MVFR/VFR with a chance of showers and thunderstorms. && .MARINE... A cold front will push across the Lower Great Lakes today. Increasing southwest winds on Lake Erie for a few hours this afternoon will approach Small Craft Advisory levels. Winds are expected to be a but lighter on Lake Ontario. && .BUF WATCHES/WARNINGS/ADVISORIES... NY...None. MARINE...None. && SYNOPSIS...SW NEAR TERM...SW SHORT TERM...RSH LONG TERM...EAJ/RSH AVIATION...SW MARINE...SW
Hazardous weather outlook, Jul 28, 4:53 AM EDT, 23 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 453 AM EDT Tue Jul 28 2020 NYZ001>008-010>014-019>021-085-290900- Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis- Northern Erie-Genesee-Wyoming-Livingston-Ontario-Chautauqua- Cattaraugus-Allegany-Southern Erie- 453 AM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for western and north central New York. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong storms will once again be possible across the region on Wednesday. An isolated severe thunderstorm with damaging winds cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-290900- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 453 AM EDT Tue Jul 28 2020 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 29, 10:06 AM EDT | Special Weather Statement | BUF | Erie | 54 min |
| Jul 29, 10:51 AM EDT | Special Weather Statement | BUF | Genesee | 54 min |
| Jul 29, 10:55 AM EDT | Special Marine Warning | BUF | 23 min | |
| Jul 29, 11:35 AM EDT | Special Weather Statement | BUF | Livingston | 55 min |
| Jul 29, 11:51 AM EDT | Special Weather Statement | BUF | Wyoming | 54 min |
| Jul 29, 12:21 PM EDT | Special Weather Statement | BUF | Wyoming | 39 min |
| Jul 29, 12:26 PM EDT | Special Weather Statement | BUF | Ontario | 34 min |
| Jul 29, 1:09 PM EDT | Special Weather Statement | BUF | Livingston | 36 min |
| Jul 29, 1:19 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario | 41 min |
| Jul 29, 1:28 PM EDT | Severe Thunderstorm Warning | BUF | Chautauqua | 62 min |
| Jul 29, 1:48 PM EDT | Special Marine Warning | BUF | 42 min | |
| Jul 29, 2:10 PM EDT | Severe Thunderstorm Warning | BUF | Cattaraugus, Chautauqua | 65 min |
| Jul 29, 2:13 PM EDT | Special Weather Statement | BUF | Erie | 32 min |
| Jul 29, 2:25 PM EDT | Special Marine Warning | BUF | 50 min | |
| Jul 29, 2:49 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Cattaraugus, Erie, Livingston, Wyoming | 56 min |
| Jul 29, 2:53 PM EDT | Special Weather Statement | BUF | Erie, Wyoming | 52 min |
| Jul 29, 3:27 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Wyoming | 48 min |
| Jul 29, 3:41 PM EDT | Severe Thunderstorm Warning | BUF | Livingston, Ontario | 64 min |
| Jul 29, 3:45 PM EDT | Severe Thunderstorm Warning | BUF | Allegany, Livingston, Ontario | 45 min |
| Jul 29, 4:15 PM EDT | Special Weather Statement | BUF | Monroe | 45 min |
| Jul 29, 4:20 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Ontario, Wayne | 40 min |
| Jul 29, 4:40 PM EDT | Severe Thunderstorm Warning | BUF | Monroe, Wayne | 38 min |
| Jul 29, 4:56 PM EDT | Severe Thunderstorm Warning | BUF | Cayuga, Oswego, Wayne | 64 min |
| Jul 29, 5:35 PM EDT | Special Weather Statement | BUF | Genesee | 25 min |
| Jul 29, 5:42 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 48 min |
| Jul 29, 6:34 PM EDT | Special Weather Statement | BUF | Livingston | 26 min |
| Jul 29, 6:37 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Livingston, Monroe, Ontario | 51 min |
| Jul 29, 6:41 PM EDT | Severe Thunderstorm Warning | BUF | Genesee, Orleans | 34 min |
| Jul 29, 6:50 PM EDT | Tornado Warning | BUF | Livingston, Monroe, Ontario | 28 min |
Nearby
Small Craft Advisories in New York, 2020Every small craft advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.